Chronic lymphocytic leukemia (CLL) patients often experience treatment side effects. Watch as Dr. Nadia Khan from Fox Chase Cancer Center explains CLL medications that typically cause side effects and how the side effects can be managed.
We have a question from Larry about side effects. Larry says: I’ve been fighting side effects with each medicine. Will the correct answer for side effects in CLL always be to stop the medicine?
Dr. Nadia Khan:
Larry, thank you for your question. It is an excellent one, and this is something that we encounter on a very regular basis in CLL patients who are on targeted therapies. The side effects occur frequently in patients taking BTK inhibitors, in patients taking PIK inhibitors, and we have some side effects reported on BCLT inhibitors as well. Typically, side effects on all of these targeted therapies can be managed with either dose reduction or supportive therapies, and we don’t necessarily have to stop a medication due to a side effect that is encountered. And, of course, it would depend on the type of side effect and the severity of the side effect before deciding to pause therapy for a time or to dose reduce or add other medications to help.
Sarah has a question about side effects. How can I tell if side effects are from CLL, my medicine, or just a part of aging?
Dr. Nadia Khan:
Thanks for that question, Sarah. It can be a challenge to tease out the cause of any given complaint, whether the symptom is due to underlying other medical conditions, the medications a patient is on, their CLL therapy, their CLLl itself is something that we find to be challenging, and it can often be a process of elimination and understanding when side effects started and how they are related to the known side effect profile of a therapy is often a starting point. Depending on the side effect, we may decide to institute a treatment holiday, and if the side effect improves or resolves during the treatment holiday, it’s more clear that the side effect is due to the medication in question. If the side effect persists during that period of time, then it’s more likely to be due to something else.